MAUDE Adverse Event Report: CEPHEID XPERT MRSA/SA BC; XPERT MRSA/SA BLOOD CULTURE

CEPHEID XPERT MRSA/SA BC; XPERT MRSA/SA BLOOD CULTURE
Catalog Number GXMRSA/SA-BC-10
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/31/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Us customer contacted cepheid to report discrepant result with xpert mrsa/sa bc.Patient presented to the emergency department with shortness of breath.Sample 1 was collected from the patient on (b)(6) 2024.On (b)(6) 2024 sample was ran on xpert mrsa/sa bc which resulted in mrsa negative, sa negative.This result was not reported to the physician.Sample was then retested on (b)(6) 2024 using maldi-tof which resulted in staph aureus positive.This result was reported to the physician.Sample was retested a 2nd time using xpert mrsa/sa bc which resulted in mrsa negative, sa negative.This result was not reported to the physician.The sample was retested a 3rd time on (b)(6) 2024 using bd phoenix m50 resulting oxacillin susceptible.This result was reported to the physician.Samples were processed per package insert.The bottle was in the incubator for approximately 7 hours before being pulled out after being flagged positive.Gram stain performed and gram-positive cocci in clusters observed.Blood, macconkey, cna, chocolate, and cdc agar used for culture.No mixed culture observed.Maldi identified as staph aureus.Cepheid result was mrsa negative, s.Aureus negative, which prompted the retest.Sample was incubated at 34-37°c between retests.Cepheid result is being questioned.Susceptibility performed on bd phoenix m50.Result was less than or equal to 0.25 ug/ml (oxacillin).Delay in patient result due to discrepant result between maldi and cepheid.Sample 2 was collected from the patient on (b)(6) 2024.On (b)(6) 2024, the 2nd sample was run on xpert mrsa/sa bc which resulted in mrsa negative, sa negative.This result was not reported to the physician.Sample 2 was then retested on (b)(6) 2024 and ran on maldi-tof which resulted in staph aureus positive.This result was reported to the physician.The bottle was in the incubator for approximately 2 hours before being pulled out after being flagged positive.Gram stain performed and gram-positive cocci in clusters observed.Blood, macconkey, cna, chocolate, and cdc agar used for culture.No mixed culture observed.This discrepant report concerns an xpert mrsa/sa bc test that was reported as mrsa-negative sa negative but the culture grew a methicillin-susceptible staphylococcus aureus.The cycle threshold values were 0 for the spa and meca target and very late (38.1 and 36) for scc in the original and repeat test, indicating that a s.Aureus strain with mutations or deletions in the spa gene that are preventing detection by our test is likely present.The customer confirmed that the negative xpert mrsa/sa bc result did not have any impact on the patient's health or antibiotic therapy.The patient received preemptive antibiotic.Cepheid has requested the isolate for investigation to learn the type of mutation and strain.At this point, the investigation is still ongoing.Sample is pending return and in-house investigation.At this time, no patient harm has been reported.A supplemental report will be submitted once additional information is received.In section b1 'product problem' and section h3 'malfunction' were selected as these sections are required for submission.However, there is not enough information at this time to make a determination.
 
Event or Problem Description
Us customer contacted cepheid to report discrepant result with xpert mrsa/sa bc.Patient presented to the emergency department with shortness of breath.Sample 1 was collected from the patient on (b)(6) 2024.On (b)(6) 2024 sample was ran on xpert mrsa/sa bc which resulted in mrsa negative, sa negative.This result was not reported to the physician.Sample was then retested on (b)(6) 2024 using maldi-tof which resulted in staph aureus positive.This result was reported to the physician.Sample was retested a 2nd time using xpert mrsa/sa bc which resulted in mrsa negative, sa negative.This result was not reported to the physician.The sample was retested a 3rd time on (b)(6) 2024 using bd phoenix m50 resulting susceptible.This result was reported to the physician.Samples were processed per package insert.The bottle was in the incubator for approximately 7 hours before being pulled out after being flagged positive.Gram stain performed and gram-positive cocci in clusters observed.Blood, macconkey, cna, chocolate, and cdc agar used for culture.No mixed culture observed.Maldi identified as staph aureus.Cepheid result was mrsa negative, s.Aureus negative, which prompted the retest.Sample was incubated at 34-37cbetween retests.Cepheid result is being questioned.Susceptibility performed on bd phoenix m50.Result was less than or equal to 0.25 ug/ml (oxacillin).Delay in patient result due to discrepant result between maldi and cepheid.Sample 2 was collected from the patient on (b)(6) 2024.On (b)(6) 2024, the 2nd sample was run on xpert mrsa/sa bc which resulted in mrsa negative, sa negative.This result was not reported to the physician.Sample 2 was then retested on (b)(6) 2024 and ran on maldi-tof which resulted in staph aureus positive.This result was reported to the physician.The bottle was in the incubator for approximately 2 hours before being pulled out after being flagged positive.Gram stain performed and gram-positive cocci in clusters observed.Blood, macconkey, cna, chocolate, and cdc agar used for culture.No mixed culture observed.
 
Additional Manufacturer Narrative
Cepheid was able to reproduce the negative results reported by the customer with xpert mrsa/sa bc.The spa target is not detected by our primers and probes.Wgs analysis confirmed that the isolate is a staphylococcus aureus (st15 by mlst).When aligned with a reference s.Aureus strain, we can see a large deletion (~40kbp) that starts right after the siderophores (sirb and sirc), includes the entire spa gene, and ends right before orfx (rmlh).The lack of spa region to amplify explains why our tests were negative.The online tool cge confirmed that the isolate cannot be spa-typed.We cannot confirm whether the isolate started as an mrsa (st15 is typically known as an mssa but mrsa of this sequence type have been reported), but the deletion has contributed to the loss of most antimicrobial resistance.

Brand Name
XPERT MRSA/SA BC
Common Device Name
XPERT MRSA/SA BLOOD CULTURE
Manufacturer (Section D)
CEPHEID
904 e caribbean dr
sunnyvale CA 94089
Manufacturer (Section G)
CEPHEID
904 e caribbean dr
sunnyvale CA 94089
Manufacturer Contact
somesh lalithraj
904 e caribbean dr
sunnyvale, CA 94089
4085488951
MDR Report Key20835216
Report Number3004530258-2024-00021
Device Sequence Number21015277
Product Code NQX
UDI-Device Identifier07332940000141
UDI-Public07332940000141
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K101879
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 01/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/11/2025
Device Catalogue NumberGXMRSA/SA-BC-10
Device Lot Number1001055631
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2024
Supplement Date Received by Manufacturer01/09/2025
Initial Report FDA Received Date12/03/2024
Supplement Report FDA Received Date01/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown